Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Charleston, WV

May 9, 2024Morgan County, Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at May 9, 2024, 2:13 AM EDT for Morgan County, Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2024, 2:13 AM EDT (06:13 UTC)
Expired
May 9, 2024, 5:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 144 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS51 KRLX 090613
FFWRLX
OHC115-167-090915-
/O.NEW.KRLX.FF.W.0022.240509T0613Z-240509T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
213 AM EDT Thu May 9 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Morgan County in southeastern Ohio...
  Northwestern Washington County in southeastern Ohio...

* Until 515 AM EDT.

* At 213 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McConnelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3964 8187 3964 8172 3955 8165 3955 8177

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
069 
WGUS71 KRLX 090915 RRA
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
515 AM EDT Thu May 9 2024

OHC115-167-090925-
/O.EXP.KRLX.FF.W.0022.000000T0000Z-240509T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan OH-Washington OH-
515 AM EDT Thu May 9 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MORGAN AND 
NORTHWESTERN WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3964 8187 3964 8172 3955 8165 3955 8177

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:35 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 8, 9:35 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
935 PM EDT Wed May 8 2024

.SYNOPSIS...
Daily chances for showers/storms persist, with the threat for localized
flooding continuing through Thursday. Strong to severe storms are
possible Thursday afternoon/evening. Cooler Friday through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 925 PM Wednesday...

Guidance has continued to trend away from rainfall totals
overnight that will near current flash flood guidance. Thus,
after coordination with neighboring offices, have canceled the
Flood Watch for all zones except Buchanan, Dickenson, and
McDowell counties, with the watch now running there until 8 AM
Thursday morning. Otherwise, a steady light to moderate rain
accompanied by occasional thunder is now entering our far W/SW
forecast zones. The rest of the forecast remains on track.

As of 626 PM Wednesday...

Dry conditions persist across nearly all of the CWA at present,
with heavy convection southwest of the region in central/southern
Kentucky. CAMs continue to trend drier across the region overnight,
with PoPs updated to account for this. Isolated strong storms and
localized flooding issues remain possible overnight. No changes to
the Flood Watch for the time being. The rest of the forecast remains
on track.

As of 146 PM Wednesday...

Key Points:

 * Flash Flood Watch remains in effect through Thursday morning.

 * After a lull in activity this afternoon, strong to severe
   storms return this evening into Thursday morning.

 * A Marginal Risk for severe thunderstorms remains in place
   into Thursday morning, with some storms having the potential
   for damaging wind gusts, large hail, and heavy downpours.

Minor changes noted to the forecast. Stationary frontal boundary
oscillates south to north through tonight, while a strong mid level
shortwave ride overhead, providing extra forcing to sustain strong
to severe convection. Although SPC has removed the enhanced and
slight risks for severe weather across our south, it maintains
a marginal risk for severe storms over most of the area through
Thursday morning. Storms will have the potential for damaging
wind gusts, large hail, and heavy downpours.

Hi-res CAMs show a lull in convective activity this afternoon,
becoming active this evening and tonight. Models show another lull
in activity with showers and thunderstorms returning around
midnight, and again from the west during the predawn hours Thursday
morning.

Localized flooding remains a concern as antecedent precipitation has
lowered 1 hour FFG to 0.75-1.25 inches particularity across the
Ohio River Valley and across southwest Virginia. A Flash Flood
Watch remains in effect through Thursday morning for portions of
the Middle OHio valley, northeast KY and central and southern
WV.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM Wednesday...

Upper shortwave trough will be moving through the area Friday, with
showers, and perhaps an isolated storm. No severe is anticipated.
This will be followed by a brief break Friday night before another
shortwave drops southeast into the area for Saturday. Somewhat
cooler conditions can be expected for the period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1215 PM Wednesday...

Somewhat cooler conditions can be expected for the period, even
on Sunday, as a drier northwesterly flow remains over the area.
Overnight low temperatures could even dip into the upper 30s
across parts of the mountains Sunday morning. Warmer and dry
conditions can be expected for Monday with high pressure,
surface and aloft, briefly in control. Weather becomes very
unsettled again Tuesday onward, as a low in the southern stream
approaches the area. Periods of rain, possibly heavy at times
can be expected, and the period will need to be monitored for
potential water issues.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 800 PM Wednesday...

Widespread VFR conditions at present will persist most of the
night amid lower CIGs and an increasing chance for showers and
thunderstorms. The best chance for rain will be across southern
WV and southwest VA. Brief MVFR VSBY restrictions are possible
within showers/storms, but are not currently progged to impact
any TAF locations. CIGs attempt to lower into MVFR by late
tonight, but downslope flow may hamper this. Some river valley
fog cannot be ruled out, primarily across the deeper valleys of
southern WV.

MVFR CIG restrictions remain possible Thursday morning into the
afternoon, lingering longest at the central/northern terminals.
Additionally, ISOL/SCT showers and storms develop throughout
the day, particularly across central/northern locations, with
brief MVFR VSBY restrictions possible within this activity.
Given location uncertainty, prevailing restrictions have been
left out the TAFs for the time being.

Calm to light southerly flow is expected tonight. Southwest flow
is expected on Thursday, with occasional gusts of 15-20 kts
during the afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of MVFR CIG restrictions late tonight
and on Thursday may vary from the forecast. Brief MVFR VSBY
restrictions are possible overnight and on Thursday in some locations.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 05/09/24
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z FRIDAY...
IFR conditions possible in showers and thunderstorms into
early Thursday night, then with fog and/or stratus Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 AM EDT Thursday for WVZ033.
OH...None.
KY...None.
VA...Flood Watch until 8 AM EDT Thursday for VAZ003-004.

&&

SYNOPSIS...ARJ/SL/GW
NEAR TERM...ARJ/GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...GW
Hazardous weather outlook, May 8, 9:49 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
949 PM EDT Wed May 8 2024

VAZ003-004-WVZ033-100200-
Dickenson-Buchanan-McDowell-
949 PM EDT Wed May 8 2024

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated strong to severe thunderstorms are possible Thursday
afternoon and evening. The main threats are damaging wind gusts,
hail, and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ006>011-013>020-024>032-034-039-040-
515>526-100200-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
949 PM EDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon and evening. The main threats are damaging wind gusts,
hail, and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-WVZ005-100200-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-
949 PM EDT Wed May 8 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain Thursday afternoon and evening could result in
isolated instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:46 AM EDTFlash Flood WarningRLXMorgan, Perry3 hr
May 9, 2:12 AM EDTFlash Flood WarningRLXPerry3 hr
May 9, 2:17 AM EDTFlash Flood WarningRLXMorgan, Washington3 hr
May 9, 7:39 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington51 min

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.